Dr Graham and associates report a predictable response to an immunizing agent when administered in significant volume and high concentration into the intradermal space. The reactivity may result from release of mediators of inflammation through any or all of a variety of mechanisms, including direct toxicity to local tissue cells, specific humoral (antibody) recognition of antigenic material, and specific cellular (type IV) recognition and response.As Dr Graham correctly points out, one cannot determine with certainty which immunizing agent, when given in combined form, is responsible for the reactivity that may occur. Clearly in the older child and adult, pertussis immunizations are likely to cause large local reactions as well as constitutional symptoms of fever and malaise.1 DT (10 LF units of diphtheria), when administered to the adult, is often associated with similar reactions. Td (2 LF units of diphtheria toxoid) is substantially less reactive, and reactions
Jacobs RL. Reactions to Tetanus Toxoid-Reply. JAMA. 1983;250(10):1274. doi:10.1001/jama.1983.03340100017017
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: